0
Feedback Feedback

<< Sedative-Hypnotic Drug Withdrawal Syndrome: Recognition and Treatment (Critical Care Topic and Pharmacology CME)

Emergency Department Evaluation

The initial ED evaluation of the patient with sedativehypnotic withdrawal should prioritize the recognition of abnormal vital signs. IV access should be established, an ECG obtained, and cardiac monitoring initiated. Hypotension should be promptly addressed. As part of the initial evaluation, patients with altered mental status should be assessed for possible hypoglycemia and/or hypoxemia. Patients with a history of illicit drug abuse are at higher risk of infection and intracerebral hemorrhage after trauma.9,10

In the setting of an elevated temperature, signs and symptoms of underlying infection should be thoroughly investigated. Withdrawal from sedativehypnotic agents may produce life-threatening complications such as seizures and hyperthermia. Hyperthermia associated with acute GABAergic withdrawal portends a worse prognosis.11,12

To continue reading, please log in or purchase access.

Already purchased this course?
Log in to read.
Purchase a subscription

Price: $449/year

140+ Credits!

Purchase Issue & CME Test

Price: $49

+4 Credits!

Money-back Guarantee
Get Quick-Read Evidence-Based Updates
Enter your email to get free evidence-based content delivered to your inbox once per month.
Please provide a valid email address.